Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 13, 1998, 7:04 PM EDT for Dare County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1998, 7:04 PM EDT (23:04 UTC)
- Expired
- Jun 13, 1998, 8:05 PM EDT
- In force
- 61 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
353 WUUS01 KMHX 132306 RRA SVRMHX NCC055-140005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 704 PM EDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAINLAND DARE * UNTIL 805 PM EDT * AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS ALONG THE ALLIGATOR RIVER... MOVING EAST AT 25 MPH. * THE AREA OF SEVERE THUNDERSTORMS WILL BE NEAR... THE DARE COUNTY BOMBING RANGE BY 720 PM LAKE WORTH AND STUMPY POINT BY 740 PM IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RVT/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:02 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 13, 2:02 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 202 PM EDT SAT JUN 13 1998 RDU: CONT TSRA CHCS ESPCLY MHX NWD BEFORE MIDNGT THEN BECMG MSTLY CLR. MSTLY SUNNY...LESS HUMID SUNDAY...BECMG PC SUNDAY NGT AND MON WITH CHCY POPS MON. LIKE WARMER FWC THRU THE PRD ALTHO COULD BE A CAT COOL TNGT PER SLOW FROPA AND WRM MON GIVEN CLDNS. 88D OTS TIL MON. CWF: THINK CAN DROP SCA S OF HSE THIS EVE AND OPT FOR PRD OF 20/GUSTY BOTH AHD AND BEHIND THE FRONT OVRNGT PER CURRENT 9AM GRAD. ELSW WILL CONT ALONG LINES OF GOING FCST MORE IN LINE WITH ETA BLYR. APCHG WARM FRNT WILL CAUSE FLOW TO BACK FROM W-SW SUNDAY NGT AND CONT MON. APRS NGM A BIT STRONG WITH RETURN TRAJ GIVEN SFC SETUP SO WILL GNRLY STAY ARND 15 KTS WITH SOME INCRS SRN WATERS MON AFTN WHERE WARMER AIR AND BETTER MIX SHUD DVLP. SEAS GNRLY 3-4 FT THRU MON. ZFP: RADAR SHOWING INIT TSRA DVLPG ACRS SSIDE VA ALONG PREFRNTL BNDRY XTENDING BACK INTO THE NC PIEDMNT. EXPECT CVRG TO INCRS SHORTLY OVR NRN/CNTRL NC AS INCRSG ADAP MCON MOVS E INTO 3K CAPE ACRS THE CSTL PLNS. SWD EXTENT QUITE IFFY GIVEN LACK OF DEEP RH S BUT GOOD INSTAB. ETA SIM TO PAST RUNS IN MOVG BEST UVV INTO NE NC ALTHO THNK WITH RESULTANT BNDRY AND SOME RH POOLING S PER SLOWING TROF THAT ACTION COULD DVLP INTO THE SRN COAST BY EVE. UPR VORT PUSHES LAGGING FRONT OFFSHORE BY MORN ALLOWING LOWER DWPT AIR UNDER DOWNSLOPE TRAJ TO ADVCT EWD. QUICK RETURN OF RH LKLY SUN NGT AND MON AS NEXT S/W RIDES THRU THE UPR MIDWEST AND LIFTS WRM FRONT N INTO NC ON MON. APRS NGM/AVN A BIT FAST TO PUSH DEEPER PWAT N GIVEN WEAK RIDGING BTWN SYS AND HIER DWPTS STILL S. CHCY POPS APR BEST ESPCLY S ON MON GIVEN WEAK WARM FRNTL FOCUS IN THE VCNTY OTRW PC...WARM AND HUMID. .MHX...NONE. JH
In the hours before
Local storm report, Jun 13, 4:50 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SAT JUN 13 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM WARSAW NC 70 MPH TSTM GUST
06/13/98 DUPLIN POWER LINES AND TREES DOWN
IN WARSAW
0331 PM WARSAW NC .75 INCH HAIL
06/13/98 DUPLIN DIME SIZE HAIL REPORTED BY
911 CENTER
0400 PM BEULAVILLE NC 65 MPH TSTM GUST
06/13/98 DUPLIN SPOTTER REPORTED 60 TO 70
MPH WINDS
RF/JHThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:27 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 43 min |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 34 min |
| Jun 13, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 33 min |
| Jun 13, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 48 min |
| Jun 13, 5:56 PM EDT | Tornado Warning | MHX | Washington | 34 min |
| Jun 13, 6:02 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 48 min |
| Jun 13, 6:05 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 45 min |
| Jun 13, 6:29 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 31 min |
| Jun 13, 6:31 PM EDT | Tornado Warning | MHX | Tyrrell | 34 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 49 min |
| Jun 13, 6:56 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 49 min |
| Jun 13, 7:19 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 46 min |
| Jun 13, 7:48 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.